Alert archive / Kansas / High Wind Warnings in 2022
High Wind Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this high wind warning at Apr 22, 2022, 4:35 PM CDT for 6 counties in Kansas. It was in force for 14 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 2022, 4:35 PM CDT (21:35 UTC)
- Expired
- Apr 23, 2022, 6:51 AM CDT
- In force
- 14 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 2:38 AM CDT | NON-TSTM WND GST 64 | 2 Sse Concordia, KS | ASOS STATION KCNK CONCORDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
655 WWUS73 KTOP 222135 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 435 PM CDT Fri Apr 22 2022 KSZ008-009-020-021-034-035-231200- /O.UPG.KTOP.WI.Y.0009.000000T0000Z-220424T0000Z/ /O.NEW.KTOP.HW.W.0001.220422T2135Z-220424T0000Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 435 PM CDT Fri Apr 22 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Republic, Washington, Cloud, Clay, Ottawa and Dickinson Counties. * WHEN...Until 7 PM CDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ010>012-022>024-026-036>040-054>056-058-059-231200- /O.CON.KTOP.WI.Y.0009.000000T0000Z-220424T0000Z/ Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 435 PM CDT Fri Apr 22 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT SATURDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of east central and northeast Kansas. * WHEN...Until 7 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AJ
2 follow-up statements
434 WWUS73 KTOP 230818 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 318 AM CDT Sat Apr 23 2022 KSZ008-009-020-021-034-035-232200- /O.EXB.KTOP.WI.Y.0009.220423T1400Z-220424T0000Z/ /O.EXT.KTOP.HW.W.0001.000000T0000Z-220423T1400Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 318 AM CDT Sat Apr 23 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...For the High Wind Warning, south winds 30 to 35 mph with gusts up to 60 mph. For the Wind Advisory, southwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Republic, Washington, Cloud, Clay, Ottawa and Dickinson Counties. * WHEN...For the High Wind Warning, until 9 AM CDT this morning. For the Wind Advisory, from 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ010>012-022>024-026-036>040-054>056-058-059-232200- /O.CON.KTOP.WI.Y.0009.000000T0000Z-220424T0000Z/ Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 318 AM CDT Sat Apr 23 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of east central and northeast Kansas. * WHEN...Until 7 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
904 WWUS73 KTOP 231151 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 651 AM CDT Sat Apr 23 2022 KSZ008-009-020-021-034-035-240000- /O.CAN.KTOP.HW.W.0001.000000T0000Z-220423T1400Z/ /O.EXT.KTOP.WI.Y.0009.220423T1151Z-220424T0000Z/ Republic-Washington-Cloud-Clay-Ottawa-Dickinson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington, Abilene, and Herington 651 AM CDT Sat Apr 23 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Washington, Cloud, Clay, Republic, Dickinson and Ottawa Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ010>012-022>024-026-036>040-054>056-058-059-240000- /O.CON.KTOP.WI.Y.0009.000000T0000Z-220424T0000Z/ Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 651 AM CDT Sat Apr 23 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of east central and northeast Kansas. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this high wind warning went out at Apr 22, 2:40 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 22, 2:40 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Topeka KS 240 PM CDT Fri Apr 22 2022 .DISCUSSION... Issued at 240 PM CDT Fri Apr 22 2022 Water vapor imagery showing strong upper trough digging into the Great Basin with thunderstorm activity in Utah. Deep surface low over northeastern Colorado producing a strong gradient across the central Plains with 35-45 knot gusts common in eastern Kansas. Stratus remains largely in place across the this area under considerable mid-level capping. Winds look to be the most consistent issue through Saturday afternoon as the strong upper trough surges northeast. Low-level jet of around 50 knots this afternoon increases to near 75 knots overnight. This keeps at least Advisory level gusts in place though some spotty 50 knot gusts could reach the ground. Confidence in consistent Warning-level winds over a widespread area is not high enough for an upgrade. 925 mb winds staying around 40 knots should keep strong winds in place for much of Saturday before a cold front moves in late in the day. As for thunderstorm chances, the bulk of the activity from tonight into early Saturday looks to be from elevated bases with a weak wave/isentropic lift on the strong wind fields aloft. Lapse rates support a few hundred J/kg of CAPE. Activity in the High Plains is still on track to diminish with eastward extent overnight and should struggle to reach the local area. Main coverage of precip is still expected from late Saturday afternoon through the night as the dry line and cold front surge through, with weakening lapse rates slowly limiting high-based coverage during the day. CIN looks to be largely eliminated by late afternoon and the frontal forcing should support scattered to numerous storms, with deep shear vectors slightly veered off the front and much faster than the frontal speed for some isolated potential at least early on, with the strong wind fields supporting rotating storms. 700 mb temps rise steadily through the day and should limit ML CAPE to under 1500 J/kg and should keep extreme hail in check. The front should exit by 12Z but low levels staying mixed would support instability in place into the night. Temperatures fall back to near-normal levels Sunday into the middle of next week in a progressive pattern with the next precip chances coming late-week. Low temperatures may bring some concern for frost/freeze Sunday night and Monday night, though winds could be too strong for frost Sunday night. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1225 PM CDT Fri Apr 22 2022 VFR conditions should dominate this forecast though there is potential for brief MVFR cigs early then again late in this forecast. Winds may back off a little for a few hours near/just after sunset but any notable changes look short-lived. There has been some consistency in high-based convection moving through the terminals around 11Z though any impacts should be low. && .FIRE WEATHER... Issued at 240 PM CDT Fri Apr 22 2022 Dry line still on track to push into north-central Kansas Saturday afternoon for much drier air and still gusty winds. Confidence is high enough for a Fire Weather Watch in this area though not enough for a Warning as dry air could hold off just west until winds drop off. Winds will shift to the northwest Saturday evening and should remain gusty much of the night. Additional fire weather concerns come for Sunday into possibly the middle of next week, mainly for north-central Kansas, with dry air and gusty winds likely. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT Saturday for KSZ008>012-020>024-026- 034>040-054>056-058-059. Fire Weather Watch from Saturday afternoon through Saturday evening for KSZ008-020-034. && DISCUSSION...65 AVIATION...65 FIRE WEATHER...65
Hazardous weather outlook, Apr 22, 3:01 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 301 PM CDT Fri Apr 22 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-232015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 301 PM CDT Fri Apr 22 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight There is a chance for thunderstorms after midnight across the entire area. There is small potential for severe thunderstorms in north-central Kansas late tonight with wind gusts around 60 MPH being the primary hazard. South winds sustained around 30 MPH with gusts up to 55 MPH will continue across the area through the night. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms are possible on Saturday afternoon and Saturday evening across much of the area. The greater chances for severe thunderstorms will be from 3 PM to midnight southeast of a line from Marysville to Abilene. Large hail, damaging winds, and a few tornadoes will be possible. South winds will continue to be sustained around 30 MPH with gusts up to 55 MPH through the late afternoon. The combination of strong winds and low relative humidity will lead to very high to extreme fire danger across north central Kansas on Saturday. Elevated fire danger is possible Sunday into early next week, mainly in north-central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Apr 22, 11:00 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 AM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM NON-TSTM WND GST 5 SSW EMPORIA 38.33N 96.20W
04/22/2022 M53 MPH LYON KS ASOS
ASOS STATION KEMP EMPORIA.
0929 AM NON-TSTM WND GST 2 SSE CONCORDIA 39.55N 97.65W
04/22/2022 M51 MPH CLOUD KS ASOS
ASOS STATION KCNK CONCORDIA.
&&Local storm report, Apr 22, 12:05 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM NON-TSTM WND GST 2 SSE CONCORDIA 39.55N 97.65W
04/22/2022 M54 MPH CLOUD KS ASOS
ASOS STATION KCNK CONCORDIA.
1200 PM NON-TSTM WND GST 2 E CLAY CENTER 39.38N 97.09W
04/22/2022 M51 MPH CLAY KS MESONET
MESONET STATION EW5822 CLAY CENTER.
&&Local storm report, Apr 22, 1:53 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
153 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM NON-TSTM WND GST 2 SSE CONCORDIA 39.55N 97.65W
04/22/2022 M54 MPH CLOUD KS ASOS
ASOS STATION KCNK CONCORDIA.
0118 PM NON-TSTM WND GST 2 E CLAY CENTER 39.38N 97.09W
04/22/2022 M54 MPH CLAY KS MESONET
MESONET STATION EW5822 CLAY CENTER.
&&Local storm report, Apr 22, 2:14 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
214 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM NON-TSTM WND GST 5 SSW EMPORIA 38.33N 96.20W
04/22/2022 M58 MPH LYON KS ASOS
ASOS STATION KEMP EMPORIA.
0123 PM NON-TSTM WND GST 2 SSE CONCORDIA 39.55N 97.65W
04/22/2022 M56 MPH CLOUD KS ASOS
ASOS STATION KCNK CONCORDIA.
&&Local storm report, Apr 22, 4:00 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM NON-TSTM WND GST 5 SSW EMPORIA 38.33N 96.20W
04/22/2022 M58 MPH LYON KS ASOS
ASOS STATION KEMP EMPORIA.
&&Local storm report, Apr 22, 4:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
417 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM NON-TSTM WND GST 2 E CLAY CENTER 39.38N 97.09W
04/22/2022 M61 MPH CLAY KS MESONET
MESONET STATION EW5822 CLAY CENTER.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:56 AM CDT | High Wind Watch | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 11 hr |
| Apr 22, 2:44 PM CDT | Fire Weather Watch | TOP | Cloud, Ottawa, Republic | 13 hr |
Nearby
High Wind Warnings in Kansas, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.